A+ A- | Print
Home / About Diabetes / Hypoglycaemia
If you are reading this page now to assist someone with apparent hypoglycaemia then call 000. If they are drowsy or going into a coma, place on the floor in the recovery position (lying on side with head and tongue forward).
What is Hypoglycaemia?
Hypoglycaemia is when the blood glucose level has dropped too low, usually below 4.0 mmol/L, or when people have the signs and symptoms. Hypoglycaemia can occur in people who are on insulin or tablets that stimulate the pancreas to release insulin. Hypoglycaemia is uncommon in people who manage their diabetes through a healthy lifestyle alone. Other names for hypoglycaemia include hypo, low blood glucose and insulin reaction. To download a factsheet about Hypoglycaemia click here.
Causes of hypoglycaemia
Signs of hypoglycaemia vary from person-to-person but some common feelings are:
If left untreated signs may continue to drowsiness, coma and fitting.
If you experience any of these signs, test your blood glucose level if time and circumstances permit. If you are unable to do so, treat as hypoglycaemia.
Have some quick acting carbohydrate (containing 15 grams), such as:
Note: If you are taking a tablet called Glucobay (Acarbose) with a tablet that stimulates your pancreas to release more insulin, you must take pure glucose to treat your hypo, eg Lucozade, glucose tablets or glucose gel. If time and circumstances permit, test your blood glucose level.
If signs persist, or your blood glucose level remains below 4mmol/L after 5-10 minutes, repeat step 1. If your blood glucose level has returned to above 4mmol/L and symptoms have disappeared go to step 2.
Note, if the person having a hypo is unconscious, then they should not be given any food or drink by mouth. Place the person on their side making sure their airway is clear. Call for an ambulance or give an injection of Glucagon if available and you have received education in giving it.
Follow with some longer acting carbohydrate if your next meal is not within 15-20 minutes. This could be one of the following:
Assess the possible causes of the hypo, such as not enough carbohydrate in recent meals, extra or unplanned activity or a change in medication requirements. If unsure see your doctor, diabetes educator or specialist for review.
To help reduce the risk of or prepare for future hypoglycaemia, you should:
The word 'hypoglycaemia' broken down
Hypo: is a prefix added to medical words meaning low. For example hypotension means low blood pressure, hypothermia means low body temperature and hypoglycaemia means low blood glucose levels. The easy way to remember hypo meaning low is to think of the o in hypo and the o in low.
Glyc: meaning glucose
Aemia: meaning blood.
Diabetes WA members can access a range of discounts on products and services, including Shoprite
Find out more
Now you can download diabetes information, even in a range of languages other than English
Diabetes is too serious to ignore. Take our online tick test now and assess your risk of developing type 2 diabetes.
Website by Equilibrium
© Diabetes WA - ABN: 77 867 587 369